Parents called 911 because they found their 5 year-old girl at home unresponsive. Shortly before emergency medical services (EMS) arrived, the girl had a witnessed self limited seizure that the parents described as the sudden onset of unresponsiveness with repetitive shaking and urinary incontinence. When EMS arrived, she was no longer shaking but could not be aroused. The paramedics recorded a respiratory rate of 30 breaths/min with a pulse of 150 beats/min and a point-of-care glucose of 122 mg/dL. They administered oxygen via nasal cannula and brought her to the emergency department.
On arrival at the hospital, the parents reported that the child had no significant past medical history, had a pediatrician, was current with all vaccinations, and was not taking any prescription medications. Although she had a mild cough and nasal congestion, she was able to attend kindergarten the previous day. As further history was being obtained, the child began to shake repetitively once again. Immediate Assessment and Management
The child was given an intramuscular injection of lorazepam (2 mg; 0.1 mg/kg for an estimated weight of 20 kg) while an intravenous (IV) line was being inserted. Within a few moments the shaking stopped. Blood samples were sent for a complete blood count and electrolytes and an electrocardiogram (ECG) was ordered. The child was attached to continuous cardiac monitoring and repeat vital signs were: blood pressure, 108/80 mm Hg; pulse, 155 beats/min; respiratory rate, 32 breaths/min; rectal temperature, 99.4oF (37.4°C); oxygen saturation, 100% on a 100% nonrebreather face mask; and glucose, 143 mg/dL. Physical examination revealed a normal head without signs of trauma, pupils that were 4 to 5 mm and reactive, a clear chest, normal heart sounds, a soft abdomen with normal bowel sounds, and skin that was without rashes or other abnormalities. The child was still not verbal but appeared to localize pain and moved all extremities, and she had normal muscle tone. Unfortunately, the patient began to seize again. IV lorazepam (2 mg) was given with nearly an immediate response. Repeat vital signs and physical examination was essentially unchanged. What Is the Differential Diagnosis?
In addition to idiopathic epilepsy, trauma, infections, and structural brain lesions, seizures can result from exposure to countless xenobiotics and even withdrawal. In most instances, seizures are usually single and either self-limited or respond easily to an appropriate dose of a benzodiazepine. This child had three seizures in a brief period of time without regaining consciousness, which meets criteria for status epilepticus. Although seizures are common, status epilepticus is rare, thereby narrowing the differential diagnosis to xenobiotics found in Table CS2–1. Is There a Clinical Difference between Drug-Induced Seizures and Idiopathic Epilepsy?
Several features distinguish toxic-metabolic seizures from idiopathic epilepsy. First and foremost is that with few exceptions, toxic-metabolic seizures often fail to respond to phenytoin. Although phenytoin is an excellent second line anticonvulsant after benzodiazepines, it either has no efficacy or is actually detrimental in diverse toxicological etiologies from alcohol withdrawal or seizures induced by dysrhythmias, theophylline, cyclic antidepressants, anticonvulsants, and or cocaine. Conceptually, phenytoin fails because its ability to prevent secondary generalization of a focal seizure in idiopathic epilepsy is lost in toxic-metabolic etiologies where many areas of the brain are likely coming to threshold simultaneously. Thus, when a toxic-metabolic cause is suspected, typically a barbiturate or propofol is added when benzodiazepines fail. In some cases, such as isoniazid, an antidote may be necessary (Antidotes in Depth: A14), and in others, such as theophylline, hemodialysis or hemoperfusion may be indicated (Chap. 10). Finally, it is important to recognize that the cessation of motor activity with toxic-metabolic seizures may be insufficient to prevent serious complications. For example, although it is likely that patients with hypoglycemia, hyponatremia, or carbon monoxide poisoning can have their seizures terminated with benzodiazepines, the failure to correct these underlying issues will likely prevent complete neurological recovery. The reader is referred to Antidotes in Depth: A23 for information regarding the choice, dose, and route of commonly used benzodiazepines. What Rapid Clinical and Laboratory Analyses Can Help Exclude Life Threatening Causes of This Patient’s Presentation?
Many rapidly reversible causes of seizures can be assessed by the history and physical examination. Signs and symptoms of trauma, infection, and structural brain injury are often immediately evident. Bedside techniques can assess hypoxia, hypercarbia, and hypoglycemia, and a venous blood gas can confirm or exclude hyponatremia and dyshemoglobinemias (Chaps. 19, 29, 53, and 125). An ECG provides rapid information confirmation of sodium channel blockade, a frequent cause of seizures (Chaps. 16 and 71) and potassium channel blockade that might produce torsade de pointes (Chaps. 16, 70, and 92), which causes syncope that can be confused with seizures in unmonitored patients. Vomiting would be commonly expected following overdose, especially with isoniazid (Chap. 58) and theophylline (Chap. 66). In some patients, computed tomography (CT) of the head, lumbar puncture, and empiric antibiotics and antivirals may be indicated. Further Diagnosis and Treatment
Because of the child’s continued depressed mental status, a clinical decision was made to protect her airway. During preparation for intubation, a unique odor was noted in the oropharynx. When the parents were questioned, they confirmed that they had bought camphor (Chap. 105) for use in a vaporizer in an attempt to help relieve the symptoms of an upper respiratory tract infection. The child had likely eaten some for unclear reasons. Intubation was not performed when this history was obtained, because the girl’s mental status appeared to be improving. A head CT scan was obtained without contrast and was interpreted as normal. Over the next day, the girl awakened and was neurologically normal. She was discharged after her parents were counseled about chemical and medication safety.